I am taking 150 mg of avapro, and 300mg of toprol xl a day. I have read some post talking against Toprol. I have tried to get my dr. to change my toprol but she won't even listen to me. Needless to say I am looking for a new dr. Now my question, do you have to wean yourself off toprol or can you just quit taking it. My bp hasn't gone down much since taking toprol it still runs about 160's over 80's or 90's. It is hard to find a good dr. who will listen to what you have to say. But I'm determined to find one.
Yep, Avapro + Toprol is a stupid combination. They don't work in synergism. If you aren't getting adequate control with Avapro, you should first step it up to 300 mg. Then, if you still aren't getting it, take your pick... Avapro + low sodium diet OR Avalide. Of course, if you have a high pulse (or some other complications), you may need the Toprol for that. But, for simple BP control, it's not a good choice.
I was on 300 mg of avapro and was having dizzy spells 24/7 for about 3 months. So I finally cut that one in half and got rid of the dizzy spells, and my bp came down some. It was running around 190's over 100's. For a while my heart rate was running about 110 but most generally in the high 80's. I just can't even get my dr. to discuss this with me. That is why I'm looking for a new dr. This dr. even had the gull to tell me I had Luekemia. So I've had every test there is to do on my body and so far everything has come back good. Even the oncologist couldn't understand why she even told me that. My wbw count was good and so was everything else. The nurse told me I must just have good insurance. Could I try to wean my self off toprol and if the counts start coming back up I could go back to taking toprol. But How long and at what amounts should I cut back?
It isn't a good idea to just quit Toprol, you can have serious rebound hypertension. Is your toprol just one pill 300mg? If so, that makes it harder to step down the amount. I wouldn't try to cut it down more than 25 mg at a time. So if you could reduce it to 250 mg for a week or 2, then if that goes well, cut it down another 25 mg, you see the pattern.
There are other drugs which slow the heart rate, like some of the Calcium Channel Blockers and Clonidine.
If you can't easily cut down your Toprol pills, you may want to find a doctor who is more willing to work with you before you start the weaning process. I agree with you, I'd dump your current doctor.
I'm currently on, and have been on for 2 years, 200 mg of Toprol. Only recently have I finally found a doctor willing to work with me on weaning off of the nasty thing. I tried weaning off of it last week, where I was supposed to take one every other day. This worked until about 6pm on the day I hadn't taken one. I could feel my heart starting to race and it felt like it was going to jump out of my chest! I took my BP and pulse at that time and while my BP was fine, my resting heart rate was 120!
I think the better choice would be to taper down the mg until I'm off of it completely. So, to answer your question, please taper off of it. I thought taking 200 mg of it was high, so especially since you're at a higher dose you'll definitely feel it if you just stop taking it.
Look,,,,If your doctor does not work with you on HBP then find someone who will.
I have tried a number of HBP meds at MY request because I always seemed to have unwanted side affects, namely headaches.
One time he gave me *3* samples to try along with the prescriptions to whichever I thought was best.
But along with whatever you get that works, cut the sodium and change your lifestyle.
I only took 100mg of Toprol for about a month, and had to wean off that. That was really stupid of your doctor to suggest going to one pill every other day when your daily dose was 200mg! I still say cut it by 25mg and stay at that dose for a week or more before stepping down another 25mg. When I got to 25mg I had to go to 12.5mg for a few days then 12.5 every other day for a bit and I STILL had some after effects.